Hail, Wayne
- When
- June 3, 2:05 PM EST
- Where
- Wayne County, 2.19 mi ENE of Sterling Spg Hill Ar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.360, -75.380
One storm in Northeastern Pennsylvania took advantage of limited instability in the region and quickly became severe with large hail. No damage, other than power outages, was mentioned in the lone report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
One storm in Northeastern Pennsylvania took advantage of limited instability in the region and quickly became severe with large hail. No damage, other than power outages, was mentioned in the lone report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 3, 1:21 PM EST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 221 PM EDT Sat Jun 3 2023 .SYNOPSIS... As dry Canadian air overspreads the region, it will be cooler for the rest of the weekend. Temperatures will bump up slightly Monday, only to settle back to below during midweek as an upper level low sits over the Northeast. This feature will also cause scattered showers each day, though amounts will be light. && .NEAR TERM /THROUGH SUNDAY NIGHT/... 220 PM Update... Isolated showers and perhaps a small storm cell or two will be briefly possible in Northeast PA this afternoon, but otherwise the main theme for the rest of the weekend will cooler dry air overtaking the region. Diurnal instability is still trying to eke out new convective cells from the NY-PA border counties southward during mid- afternoon. This is occurring as a compact upper low drops south across New England, with 500mb height falls on its perimeter; including cold air advection slipping in behind as a backdoor cold front. However, a small window of diurnal heating is still generate some instability in Northeast PA. SPC mesoanalysis shows now what the RAP13 model has been depicting ahead of time, and that is mixed layer Convective Available Potential Energy (CAPE) values reaching 1200-1800 J/kg in Northeast PA, especially towards Luzerne County. We will continue to monitor the few pop up showers-isolated thunder, though very dry mid to upper level air is also pressing southward across the region as evidenced by GOES-East water vapor imagery. This is greatly limiting coverage of convective cells, as they become entrained by the copious dry air above 10 kft agl shortly after climbing. However, this dry midlevel air could also promote gusty winds mixing down from storm cores. Tonight, 850 mb temperatures drop down to near 0C though surface winds will likely stay elevated with the steep low level lapse rates so overnight lows will stay in the mid to upper 40s. A few spots that do decouple and have clear skies could touch the upper 30s, mainly in the Tug Hill and at higher elevations in the Catskills. Full sunshine is expected for the I-81 corridor westward on Sunday. To the east, cold air aloft and proximity to the upper low centered over coastal New England, will allow a layer of diurnal cumulus to develop; though still mixed with sun. Highs will be in the mid 60s to mid 70s with a north wind gusting to 10-20 mph at times. Then for Sunday night, lows again will be mainly 40s with the sky going mostly clear for a good chunk of the time, before some high clouds move in from the west towards dawn. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Weak high pressure will build into the region Sunday night into Monday ahead of a cold frontal boundary. As a result, we should be able to squeeze out one more dry dry. Given recent trends and dry soils, opted to trend the forecast to the highest end of ensemble guidance with highs getting close to 80 in a few spots. With the frontal passage temperatures should drop sharply Monday night to around 50. Moisture continues to be lacking for any appreciable rainfall even with some lift along the front. && .LONG TERM /TUESDAY THROUGH FRIDAY/... A broad upper level low looks to spin across eastern New England throughout most of next week. Several disturbances should provide enough lift and moisture for a few instability driven showers each day in the afternoon and early evening. The highest amount of instability looks to be on Tuesday where a few rumbles of thunder are possible given steep low level lapse rates and modeled CAPE of around 250 J/KG. QPF continues to look rather light given the continued lack of deep moisture though. This upper level low will bring in a more chilly airmass into the region with some 40's for lows and highs only getting into the 60's and 70's. The influence of the upper level low looks to shift east of the region Friday. This would lower shower chances and start a moderating trend with temperatures. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR conditions are expected today at all terminals. Low cigs have failed to develop behind the backdoor cold front so the tempos were removed at BGM, ITH, and RME for this morning. A few showers and an isolated thunderstorm or two will form in the Southern Tier into NEPA and there is a low chance one of these could impact a terminal. ELM would have the best chance but probabilities were too low to include in the TAFs but will be monitored. Outlook... Sunday through Wednesday...Mostly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...MDP SHORT TERM...MWG LONG TERM...ES/MWG AVIATION...MDP
Hazardous Weather Outlook National Weather Service Binghamton NY 252 PM EDT Sat Jun 3 2023 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-041900- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne- 252 PM EDT Sat Jun 3 2023 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ043-044-047-048-072-041900- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 252 PM EDT Sat Jun 3 2023 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated storms this afternoon could contain a few strong wind gusts and cloud-to-ground lightning, otherwise hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Binghamton NY
252 PM EDT Sat Jun 3 2023
PAZ044-048-072-031930-
Southern Wayne PA-Lackawanna PA-Pike PA-
252 PM EDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of southeastern
Lackawanna, southwestern Wayne and west central Pike Counties through
330 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arlington, or 13 miles south of Honesdale, moving southwest at 20
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moscow, Sterling, Lehigh, Greentown, Gouldsboro, Ledgerdale, Angels,
Arlington, Panther and Newfoundland.
This includes the following highway exits...
Interstate 84 between 17 and 20.
Interstate 380 between 20 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4135 7560 4145 7531 4140 7525 4124 7530
4123 7550 4123 7551
TIME...MOT...LOC 1852Z 042DEG 17KT 4139 7534
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BTLSpecial Weather Statement
National Weather Service Binghamton NY
302 PM EDT Sat Jun 3 2023
PAZ047-031915-
Luzerne PA-
302 PM EDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of west central Luzerne
County through 315 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntington Mills, or 7 miles north of Berwick, moving southwest at 20
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Columbus, Huntington Mills and Cambra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 7632 4122 7625 4115 7616 4113 7627
4114 7627
TIME...MOT...LOC 1902Z 058DEG 19KT 4117 7628
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTLThe Binghamton radar (KBGM), 106 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094361.